Hail, Union
- When
- August 10, 4:48 PM PST
- Where
- Union County, 0.69 mi S of Union
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.210, -117.880
Another round of thunderstorms hit Oregon and Washington on August 10th. Some storms became severe with hail up to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Another round of thunderstorms hit Oregon and Washington on August 10th. Some storms became severe with hail up to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 10, 1:30 PM PST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT SAT AUG 10 2013
.SHORT TERM...TONIGHT THROUGH TUESDAY. THE LATEST DOPPLER RADAR WAS
SHOWING TSRA DEVELOPING OVER CENTRAL OREGON WITH A FEW MORE OVER
GRANT COUNTY. A LOW PRESSURE SYSTEM OFF THE OREGON COAST IS
RESPONSIBLE FOR SPINNING DISTURBANCES ACROSS OUR AREA AND THIS WILL
CONTINUE INTO THIS EVENING. THE DISTURBANCES WILL COMBINE WITH
DAYTIME HEATING TO CONTINUE PRODUCING TSRA AND SOME STORMS MAY
BECOME STRONG WITH GUSTY WINDS...HAIL...AND BRIEF HEAVY RAIN
ESPECIALLY OVER AND NEAR CENTRAL OREGON.
ALTHOUGH TSRA SHOULD PERSIST TONIGHT...THE BULK OF THE ACTIVITY
COULD PUSH NORTH OF OUR AREA OVERNIGHT. THE LOW PRESSURE SYSTEM ALSO
DRIFTS NORTH ALONG THE COAST TOMORROW AND SHOULD KEEP THE BULK OF
THE STORMS TO OUR NORTH ON SUNDAY. HOWEVER DAYTIME HEATING AND
MOISTURE WILL AGAIN MAKE THE ATMOSPHERE INCREASINGLY UNSTABLE AND
PRODUCE TSRA TOMORROW ESPECIALLY OVER OUR EASTERN PORTIONS OF THE
REGION DURING THE AFTERNOON AND EVENING.
BY MONDAY THE LOW REMAINS AROUND VANCOUVER ISLAND AND STILL SPINS
DISTURBANCES OVER OUR REGION AND KEEPS THE THREAT FOR THUNDERSTORMS
IN THE FORECAST FOR MOST OF OUR AREA. ON TUESDAY SOME DRYING IS
FORECAST FOR MOST LOCATIONS EXCEPT FOR THE MOUNTAINS WHERE SOME
CONVECTION IS POSSIBLE TUESDAY AFTERNOON.
TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. WEST TO SOUTHWEST FLOW
WILL CONTINUE THROUGH MUCH OF THE EXTENDED PERIOD AS A LOW PRESSURE
SYSTEM NEAR 130W. THIS LOW IS EXPECTED TO REMAIN WELL OFFSHORE AND
GRADUALLY DRIFT NORTH THROUGH THE EXTENDED BEFORE SENDING A WEAK
TROUGH ACROSS THE REGION NEXT WEEKEND. IN THE SOUTHWEST FLOW MOST
OF THE REGION WILL BE DRY AND WARM...WITH SOME SLIGHT CHANCES OF
THUNDERSTORMS OVER THE MOUNTAINS OF NORTHEAST OREGON. TEMPERATURES
WILL CONTINUE TO BE SLIGHTLY ABOVE NORMAL. ML
&&
.AVIATION...00Z TAFS. SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THE REGION THROUGH ABOUT 9Z TONIGHT WITH A BREAK THROUGH
SUNDAY MORNING AND INCREASE AGAIN SUNDAY AFTERNOON. STORMS ARE
EXPECTED TO HAVE HEAVY RAIN, SMALL HAIL AND GUSTY WINDS TO 45 KTS.
OTHERWISE WINDS WILL GENERALLY REMAIN BELOW 15 KTS EXCEPT AT KDLS
WHICH WILL REACH 10 TO 20 KTS WITH GUSTS TO 25 KTS.
&&
.FIRE WEATHER...RED FLAG WARNINGS WILL CONTINUE THROUGH SUNDAY
EVENING FOR THUNDERSTORMS WITH ABUNDANT LIGHTNING FOR ALL FIRE
WEATHER ZONES. A LARGE SLOW MOVING LOW PRESSURE SYSTEM CENTERED OVER
THE SOUTHWEST CORNER OF OREGON WILL CONTINUE TO SEND MOIST UNSTABLE
AIR INTO THE REGION. THIS WILL CAUSE SCATTERED THUNDERSTORMS TO
DEVELOP AGAIN TODAY ACROSS MUCH OF THE AREA. THESE STORMS WILL
INITIALLY HAVE MINIMAL RAINFALL...BUT WILL BECOME INCREASINGLY
WETTER...ESPECIALLY UNDER THE THUNDERSTORM CORES. HOWEVER...THE
ABUNDANT LIGHTNING COULD STILL RESULT IN NEW FIRE STARTS DUE TO DRY
FUELS. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ON SUNDAY AND
MONDAY...BUT WILL BE PRIMARILY OVER THE MOUNTAINS. TRIMARCO
&&
.HYDROLOGY...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE EAST
SLOPES OF THE CASCADES AND OUT INTO THE SIMCOE HIGHLANDS AND
KITTITAS VALLEY. THE MAIN CONCERN WILL BE HEAVY RAIN FROM
THUNDERSTORMS OVER RECENT BURN SCARS FROM LARGE WILDFIRES FROM LAST
YEAR AND THIS YEAR. AS THUNDERSTORMS BECOME INCREASINGLY WETTER THE
FLASH FLOOD THREAT WILL INCREASE TONIGHT AND SUNDAY. ML
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 63 88 61 87 / 40 20 20 20
ALW 66 90 63 89 / 40 20 20 20
PSC 64 92 62 90 / 40 20 20 10
YKM 62 90 62 88 / 50 30 20 10
HRI 64 90 62 89 / 40 20 20 10
ELN 63 89 61 87 / 60 30 20 10
RDM 54 83 51 84 / 40 30 20 20
LGD 60 86 56 85 / 40 30 30 20
GCD 58 84 56 85 / 40 30 20 20
DLS 63 87 60 86 / 50 30 20 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT SUNDAY
ORZ041-042-044-049-050-502-503-505>509.
FLASH FLOOD WATCH THROUGH SUNDAY EVENING ORZ509.
WA...RED FLAG WARNING UNTIL 11 PM PDT SUNDAY WAZ024-026>030-520-521.
FLASH FLOOD WATCH THROUGH SUNDAY EVENING WAZ026-520-521.
&&
THREAT INDEX
SUNDAY : YELLOW
MONDAY : GREEN
TUESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/93/93/82HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 501 AM PDT SAT AUG 10 2013 ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521- 111215- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- 501 AM PDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT MID LEVEL MOISTURE AND INSTABILITY WILL CONTINUE TO BE TRANSPORTED NORTHWARD IN A SOUTHERLY FLOW INTO THE FORECAST AREA TODAY AND TONIGHT. THIS COMBINED WITH AFTERNOON HEATING WILL RESULT IN THUNDERSTORMS AGAIN TODAY AND TONIGHT. THERE WILL BE ABUNDANT LIGHTNING WITH THESE THUNDERSTORMS. AS A RESULT A RED FLAG WARNING WILL REMAIN IN EFFECT FOR THE ENTIRE FIRE WEATHER DISTRICT. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXRFWPDT FOR MORE DETAILS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE EAST SLOPES OF THE OREGON CASCADE EAST SLOPES AS WELL AS THE SOUTHERN AND CENTRAL WASHINGTON CASCADE EAST SLOPES...AND ALSO THE SIMCOE HIGHLANDS AND THE KITTITAS VALLEY. THE MAIN CONCERN IS FOR HEAVY RAIN WITH THUNDERSTORMS OVER LARGE FIRE BURN SCARS FROM FIRES LAST SUMMER AND FROM THIS SUMMER. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXFFAPDT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LOW PRESSURE SYSTEM WILL SLOWLY MOVE UP THE COAST KEEPING EASTERN OREGON AND WASHINGTON IN A MOIST AND UNSTABLE SOUTHERLY FLOW THROUGH SUNDAY EVENING. AS A RESULT MORE SCATTERED THUNDERSTORMS ARE EXPECTED WITH ABUNDANT LIGHTNING. THE RED FLAG WARNING WILL REMAIN IN EFFECT THROUGH SUNDAY EVENING AS A RESULT. PLEASE REFER TO NWS HAZARD PRODUCT PDXRFWPDT FOR MORE DETAILS. A FLASH FLOOD WATCH WILL ALSO REMAIN IN EFFECT THROUGH SUNDAY EVENING FOR THUNDERSTORMS WITH HEAVY RAIN OVER LARGE FIRE BURN SCARS OVER THE OREGON AND WASHINGTON CASCADE EAST SLOPES AS WELL AS THE SIMCOE HIGHLANDS AND THE KITTITAS VALLEY. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXFFAPDT FOR MORE DETAILS. SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST MONDAY THROUGH NEXT WEEK AS THE UPPER LOW PRESSURE SYSTEM PULLS AWAY AND DRIER AND MORE STABLE AIR WORKS ITS WAY INTO THE FORECAST AREA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
353 PM PDT SAT AUG 10 2013
WAZ520-110000-
EAST SLOPES OF THE WASHINGTON CASCADES WA-
353 PM PDT SAT AUG 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KITTITAS AND NORTHWESTERN
YAKIMA COUNTIES UNTIL 500 PM PDT...
AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF GOOSE PRAIRIE...OR 35 MILES
SOUTHEAST OF ENUMCLAW...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4732 12134 4721 12131 4720 12135 4714 12134
4715 12130 4718 12130 4685 12121 4679 12146
4690 12153 4693 12147 4705 12139 4712 12141
4715 12138 4727 12135 4730 12144
TIME...MOT...LOC 2253Z 164DEG 27KT 4695 12139
MMLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
453 PM PDT SAT AUG 10 2013
WAZ520-110100-
EAST SLOPES OF THE WASHINGTON CASCADES WA-
453 PM PDT SAT AUG 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTITAS COUNTY
UNTIL 600 PM PDT...
AT 448 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF EASTON...OR 32 MILES EAST OF
ENUMCLAW...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4759 12110 4710 12119 4708 12139 4709 12140
4709 12141 4712 12141 4715 12138 4715 12131
4721 12132 4723 12137 4727 12134 4729 12143
4743 12141
TIME...MOT...LOC 2353Z 190DEG 20KT 4723 12130
MLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
523 PM PDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL SSE EASTON 47.23N 121.18W
08/10/2013 E0.50 INCH KITTITAS WA TRAINED SPOTTER
THUNDERSTORM WITH GUSTY WINDS OF UP TO 30 KTS WITH 1/2
INCH ESTIMATED SIZED HAIL REPORTED.
&&
SWBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
548 PM PDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL ESE UNION 45.21N 117.86W
08/10/2013 E0.50 INCH UNION OR TRAINED SPOTTER
STORM PASSED WITH LITTLE RAIN BUT WITH HALF-INCH
ESTIMATED HAIL SIZE.
&&
SWBThe Pendleton radar (KPDT), 93 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467774, 467775, 467777, 467778, 467780.